Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Jun 7, 2018, 7:50 PM MDT for Dawson County, McCone County, Prairie County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2018, 7:50 PM MDT (01:50 UTC)
- Expired
- Jun 7, 2018, 10:36 PM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dawson County, MT, McCone County, MT, Prairie County, MT
The radar
The Glasgow radar (KGGW), 186 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:20 PM MDT | FLASH FLOOD | 9 Wsw Lindsay, MT | 2-3 OF RAIN HAS FALLEN SO FAR, RAIN CONTINUING. WATER 1-2 FEET DEEP AND SWIFTLY RUNNING OVER ROADWAYS. MULTIPLE FEET OF WATER PONDING IN FIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.4
The text
As transmitted.
118
WGUS55 KGGW 080150
FFWGGW
MTC021-055-079-080445-
/O.NEW.KGGW.FF.W.0004.180608T0150Z-180608T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Glasgow MT
750 PM MDT THU JUN 7 2018
The National Weather Service in Glasgow has issued a
* Flash Flood Warning for...
Southeastern McCone County in northeastern Montana...
Central Prairie County in northeastern Montana...
Southwestern Dawson County in northeastern Montana...
* Until 1045 PM MDT
* At 748 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Terry, Fallon, Lindsay, Zero, Mccloud and Calypso.
Additional heavy rainfall with these slow moving storms is likely in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
4660 10549 4666 10549 4666 10558 4674 10558
4675 10562 4683 10562 4683 10564 4741 10539
4732 10492 4654 10521
$$
Bigelbach2 follow-up statements
845
WGUS75 KGGW 080329
FFSGGW
Flash Flood Statement
National Weather Service Glasgow MT
929 PM MDT THU JUN 7 2018
MTC021-055-079-080445-
/O.CON.KGGW.FF.W.0004.000000T0000Z-180608T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCone MT-Prairie MT-Dawson MT-
929 PM MDT THU JUN 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTHEASTERN MCCONE...CENTRAL PRAIRIE AND SOUTHWESTERN DAWSON
COUNTIES...
As of 927 PM MDT, multiple trained weather spotters and members of
the public reported thunderstorms have been producing heavy rain in
Prairie and southern Dawson counties. Two to four inches of rain
have already fallen. Flash flooding is either ongoing or imminent.
Some locations that will experience flooding include...
Terry, Fallon, Lindsay, Zero, Mccloud and Calypso.
Additional rainfall from these slow moving storms is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
4660 10549 4666 10549 4666 10558 4674 10558
4675 10562 4683 10562 4683 10564 4741 10539
4732 10492 4654 10521
$$
Bigelbach066
WGUS75 KGGW 080436
FFSGGW
Flash Flood Statement
National Weather Service Glasgow MT
1036 PM MDT THU JUN 7 2018
MTC021-055-079-080444-
/O.CAN.KGGW.FF.W.0004.000000T0000Z-180608T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCone MT-Prairie MT-Dawson MT-
1036 PM MDT THU JUN 7 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCONE...CENTRAL PRAIRIE
AND SOUTHWESTERN DAWSON COUNTIES IS CANCELLED...
The heaviest rain with these storms has ended. Flooding is no longer
expected to pose a threat. Some additional rainfall may be possible
in subsequent storms.
LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
4660 10549 4666 10549 4666 10558 4674 10558
4675 10562 4683 10562 4683 10564 4741 10539
4732 10492 4654 10521
$$
BigelbachWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:43 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 7, 6:43 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 643 PM MDT Thu Jun 7 2018 .DISCUSSION... Evening Update... Showers and thunderstorms are developing over northeast Montana this evening as a surface trough moves across the area. Some of these storms could be producing large hail and damaging winds, and as such, a Severe Thunderstorm Watch is in effect until 1 AM MDT. Right now, the areas anticipated to potentially see some severe weather will be from the Glasgow area and east, and especially along a line of storms developing closer to the North Dakota border. These storms will continue to develop and move generally northeast through the rest of the evening. Flash flooding may also occur under that line of storms as multiple storms may impact the same areas. Will keep an eye on things as the situation develops. Hickford Previous Discussion... -Short Term Discussion (Through Friday) A surface trough continues to extend from northeast Phillips County south-southeast through central Garfield County. The environment across this boundary and points east remains capped at this time, but that cap is expected to break early this afternoon. As that occurs, an outflow boundary from earlier storms to the west will meet this surface trough, and in conjunction with the passing of an upper-level short wave trough, will trigger thunderstorm development (expected in the 2 to 3 pm time frame). Additional convection across southwest Phillips County will continue to move off to the northeast early this afternoon and may strengthen and become severe as it gets into central/northern Phillips County. This overall complex of storms will progress east across the CWA into the evening and early overnight hours. The main threats with these storms will be hail to 2 inches in diameter, damaging winds to 70 mph, and very heavy rain that may lead to flooding. As we head into the evening hours, additional thunderstorm development may occur across the southeastern portion of the CWA (McCone/Dawson/Prairie/Richland/Wibaux Counties). MLCAPE across this area will be 2000 to 2500 J/KG with around 30 knots of effective bulk shear. The focal point for thunderstorm development would be a weak meso low emanating from the earlier complex of thunderstorms in the Lewistown area. Surface dewpoints will be in the lower 60s with backed winds at the surface. This will set the stage for explosive thunderstorm development (or intensification if the storms that form along the surface trough just continue into this area) with storms quickly becoming severe. Multi-cell clusters will dominate, but an embedded supercell is certainly possible. These storms will have the potential to produce large hail in excess of 2 inches, damaging winds to 70 mph, and perhaps a tornado along either the southern edge of a multi-cell cluster/squall line, or associated with a supercell. The severe threat should come to an end by midnight as instability wanes and the main complex of storms moves into North Dakota. Southwest flow will return Friday with generally dry conditions expected. However, some isolated thunderstorms will likely develop during the afternoon hours across Phillips and Petroleum Counties. These storms have an outside shot at becoming marginally severe, but they will be pulsey in nature. -Long Term Discussion A large trough will be moving into the northwestern U.S. this weekend. While we look to stay dry both days, strong winds are expected. Winds will be gusty out of the southeast on Saturday with sustained winds of at least 25 mph and gusts to around 40 mph. Winds will turn to the northwest Sunday as a surface low and associated cold front sweet through the area. A Lake Wind Advisory will be needed Saturday and Sunday. Pleasantly cooler temperatures will be in control for Monday and Tuesday. -Mottice && .AVIATION... FLIGHT CAT: VFR, becoming IFR/LIFR this afternoon and evening in severe thunderstorms. SYNOPSIS DISCUSSION: Scattered thunderstorms will move in from the west and additional storms will develop this afternoon and evening. Large hail, damaging winds, and frequent lightning will be the main threats. WINDS: Generally from the E and SE today at 10-15 kts, but strong and erratic winds are expected with any thunderstorm. Later on Friday, a west wind around 10 kts will settle into the region. -Mottice && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Jun 7, 6:11 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
611 PM MDT THU JUN 7 2018
MTZ026-080100-
Prairie MT-
611 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Terry, moving northwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Terry, Zero, Mccloud and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
4674 10558 4675 10562 4683 10562 4683 10572
4700 10560 4669 10500 4657 10539 4657 10545
TIME...MOT...LOC 0011Z 151DEG 5KT 4662 10553
GAHSpecial weather statement, Jun 7, 6:15 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Glasgow MT 615 PM MDT THU JUN 7 2018 MTZ017-018-061-080115- Northern Valley MT-Daniels MT-Central and Southern Valley MT- 615 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DANIELS AND CENTRAL VALLEY COUNTIES UNTIL 715 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near Tampico, or 9 miles north of Glasgow, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Marie, Baylor and Larslan. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM MDT for northeastern Montana. LAT...LON 4821 10667 4834 10685 4882 10641 4850 10589 TIME...MOT...LOC 0015Z 226DEG 22KT 4834 10668 GAH
Local storm report, Jun 7, 6:18 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 S TAMPICO 48.23N 106.84W
06/07/2018 M0.88 INCH VALLEY MT TRAINED SPOTTER
&&
BCBSpecial weather statement, Jun 7, 6:42 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
642 PM MDT THU JUN 7 2018
MTZ023>026-080145-
Richland MT-Dawson MT-Prairie MT-McCone MT-
642 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...CENTRAL
PRAIRIE...WEST CENTRAL RICHLAND AND WESTERN DAWSON COUNTIES UNTIL 745
PM MDT...
At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Richey to 12 miles west of
Terry. These storms were nearly stationary.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Terry, Fallon, Richey, Bloomfield, Lindsay, Zero, Calypso, Marsh and
Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
4660 10549 4666 10549 4666 10558 4674 10558
4675 10560 4772 10529 4769 10468 4654 10503
TIME...MOT...LOC 0041Z 290DEG 3KT 4768 10522 4673 10556
GAHSpecial weather statement, Jun 7, 7:07 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Glasgow MT 707 PM MDT THU JUN 7 2018 MTZ018-061-080200- Northern Valley MT-Daniels MT- 707 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND NORTHEASTERN VALLEY COUNTIES UNTIL 800 PM MDT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Richland, or 12 miles east of Opheim, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Richland, Peerless, Glentana and Four Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM MDT for northeastern Montana. LAT...LON 4874 10560 4881 10625 4900 10625 4900 10558 TIME...MOT...LOC 0107Z 267DEG 17KT 4890 10614 GAH
Local storm report, Jun 7, 7:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
711 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 11 SW RICHEY 47.53N 105.24W
06/07/2018 U1.00 INCH DAWSON MT STORM CHASER
&&
CORYMThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:11 PM MDT | Special Weather Statement | GGW | Prairie | 49 min |
| Jun 7, 6:15 PM MDT | Special Weather Statement | GGW | Valley | 60 min |
| Jun 7, 6:19 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 56 min |
| Jun 7, 6:42 PM MDT | Special Weather Statement | GGW | Dawson, Prairie | 63 min |
| Jun 7, 7:07 PM MDT | Special Weather Statement | GGW | Daniels | 53 min |
| Jun 7, 7:12 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland | 63 min |
| Jun 7, 7:34 PM MDT | Areal Flood Advisory | GGW | Dawson, McCone, Prairie | 2 hr |
| Jun 7, 7:48 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt | 27 min |
| Jun 7, 7:57 PM MDT | Special Weather Statement | GGW | Daniels | 63 min |
| Jun 7, 8:05 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie, Richland | 43 min |
| Jun 7, 8:08 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt | 67 min |
| Jun 7, 8:30 PM MDT | Special Weather Statement | GGW | Sheridan | 60 min |
| Jun 7, 8:37 PM MDT | Flash Flood Warning | GGW | Dawson, McCone, Richland, Roosevelt | 3 hr |
| Jun 7, 8:43 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 62 min |
| Jun 7, 8:47 PM MDT | Special Weather Statement | GGW | Dawson, Prairie, Richland, Wibaux | 43 min |
| Jun 7, 8:57 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt | 36 min |
| Jun 7, 9:03 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Richland, Roosevelt, Sheridan | 46 min |
| Jun 7, 9:28 PM MDT | Special Weather Statement | GGW | Roosevelt, Sheridan | 62 min |
| Jun 7, 9:32 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 35 min |
| Jun 7, 9:38 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 40 min |
| Jun 7, 10:10 PM MDT | Areal Flood Advisory | GGW | Daniels, Sheridan | 3 hr |
| Jun 8, 4:06 PM MDT | Special Weather Statement | GGW | Garfield | 54 min |
| Jun 8, 5:25 PM MDT | Special Weather Statement | GGW | McCone | 50 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.